Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 151, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2012, 3:46 PM MDT for Crook County, Weston County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2012, 3:46 PM MDT (21:46 UTC)
- Expired
- Jul 17, 2012, 4:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:39 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 17, 1:39 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 139 PM MDT TUE JUL 17 2012 .DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA. RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA. ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2 STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE THE CONVECTION IS NOW FIRING. EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING. HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT. UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA. EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN THE 90S WILL CONTINUE INTO EARLY NEXT WEEK. && .AVIATION...18Z TAF UPDATE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...MLS LONG TERM...13 AVIATION...13
Hazardous weather outlook, Jul 17, 1:23 PM MDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 123 PM MDT TUE JUL 17 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. JC
In the hours before
Special weather statement, Jul 17, 2:48 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 248 PM MDT TUE JUL 17 2012 WYZ056>058-172130- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 248 PM MDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN CROOK AND NORTHERN WESTON COUNTIES UNTIL 330 PM MDT... AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UPTON...OR 26 MILES NORTHWEST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES... WIND GUSTS UP TO 40 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UPTON... && LAT...LON 4424 10471 4412 10439 4396 10458 4402 10480 TIME...MOT...LOC 2047Z 205DEG 13KT 4406 10463 BARBER
Local storm report, Jul 17, 2:58 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 2 NE SILVER CITY 44.11N 103.53W
07/17/2012 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
KPOJORLISpecial weather statement, Jul 17, 3:11 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 311 PM MDT TUE JUL 17 2012 WYZ054-055-172215- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 311 PM MDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 415 PM MDT... AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND 137... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4442 10530 4419 10528 4410 10575 4431 10576 TIME...MOT...LOC 2111Z 255DEG 16KT 4425 10568 RUDGE
Special weather statement, Jul 17, 3:21 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 321 PM MDT TUE JUL 17 2012 WYZ056-057-172200- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 321 PM MDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK COUNTY UNTIL 400 PM MDT... AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF PINE HAVEN...OR 25 MILES WEST OF SUNDANCE...MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINE HAVEN... KEYHOLE RESERVOIR... CARLILE... DEVILS TOWER JUNCTION... WARREN PEAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 154 AND 174... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4454 10486 4448 10437 4419 10477 4423 10497 TIME...MOT...LOC 2121Z 193DEG 20KT 4430 10484 BARBER
Local storm report, Jul 17, 3:43 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST 4 SSE DOWNTOWN GILLETTE 44.24N 105.47W
07/17/2012 M72 MPH CAMPBELL WY PUBLIC
&&
CALDERONLocal storm report, Jul 17, 3:44 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 S PINE HAVEN 44.28N 104.81W
07/17/2012 E1.00 INCH CROOK WY PUBLIC
&&
SMITHThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:34 PM MDT | Special Weather Statement | UNR | Perkins, Ziebach | 56 min |
| Jul 16, 6:44 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 91 min |
| Jul 16, 8:46 PM MDT | Special Weather Statement | UNR | Perkins | 59 min |
| Jul 17, 12:55 PM MDT | Special Weather Statement | UNR | Lawrence | 50 min |
| Jul 17, 1:09 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 66 min |
| Jul 17, 1:17 PM MDT | Special Weather Statement | UNR | Lawrence | 43 min |
| Jul 17, 2:14 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 61 min |
| Jul 17, 3:19 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Jul 17, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 53 min |
| Jul 17, 5:36 PM MDT | Special Weather Statement | UNR | Custer | 39 min |
| Jul 17, 5:52 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 53 min |
| Jul 17, 12:46 PM MDT | Special Weather Statement | UNR | Crook | 44 min |
| Jul 17, 2:01 PM MDT | Special Weather Statement | UNR | Weston | 44 min |
| Jul 17, 2:48 PM MDT | Special Weather Statement | UNR | Weston | 42 min |
| Jul 17, 3:11 PM MDT | Special Weather Statement | UNR | Campbell | 64 min |
| Jul 17, 3:21 PM MDT | Special Weather Statement | UNR | Crook | 39 min |
| Jul 17, 3:21 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 54 min |
| Jul 17, 3:26 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 64 min |
| Jul 17, 3:39 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 66 min |
| Jul 17, 4:12 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 63 min |
| Jul 17, 4:20 PM MDT | Flash Flood Warning | UNR | Weston | 3 hr |
| Jul 17, 4:26 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 49 min |
| Jul 17, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.